Alert archive / North Dakota / Wind Chill Advisories in 2019

Wind Chill Advisory 3, NWS Grand Forks, ND

January 15, 201912 counties in North Dakota; 11 counties in Minnesota

NWS Grand Forks, ND issued this wind chill advisory at Jan 15, 2019, 6:29 PM CST for 12 counties in North Dakota; 11 counties in Minnesota. It took effect at Jan 15, 2019, 9:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2019, 6:29 PM CST (00:29 UTC)
In effect from
Jan 15, 2019, 9:00 PM CST
Expired
Jan 16, 2019, 9:00 AM CST
In force
12 hr
Issued by
NWS Grand Forks, ND
All 23 counties

Beltrami County, MN, Clearwater County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 62 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.5 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2019-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2019-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-110 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

008 
WWUS43 KFGF 160029
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
629 PM CST Tue Jan 15 2019

MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030-
054-161500-
/O.NEW.KFGF.WC.Y.0003.190116T0300Z-190116T1500Z/
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden,
Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Cando, Langdon, 
Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, 
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Edinburg, Adams, and Lankin
629 PM CST Tue Jan 15 2019

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM 
CST WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero expected.

* WHERE...Portions of north central and northwest Minnesota and
  eastern North Dakota.

* WHEN...Until 9 AM CST Wednesday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$
2 follow-up statements
104 
WWUS43 KFGF 161001
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
401 AM CST Wed Jan 16 2019

MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030-
054-161500-
/O.CON.KFGF.WC.Y.0003.000000T0000Z-190116T1500Z/
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden,
Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Cando, Langdon, 
Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, 
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Edinburg, Adams, and Lankin
401 AM CST Wed Jan 16 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero expected.

* WHERE...Portions of north central and northwest Minnesota and 
  eastern North Dakota.

* WHEN...Until 9 AM CST Wednesday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
294 
WWUS43 KFGF 161456
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
856 AM CST Wed Jan 16 2019

MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030-
054-161600-
/O.EXP.KFGF.WC.Y.0003.000000T0000Z-190116T1500Z/
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden,
Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Cando, Langdon, 
Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, 
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Edinburg, Adams, and Lankin
856 AM CST Wed Jan 16 2019

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

Warming temperatures this morning will rise or have risen above 
wind chill advisory criteria. Therefore, the Wind Chill Advisory 
will be allowed to expire at 9 AM CST.


$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 15, 5:22 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jan 15, 5:22 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
522 PM CST Tue Jan 15 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 236 PM CST Tue Jan 15 2019

Stratus deck the southern half of the CWA from continues to peel
away southward revealing a band of blowing snow observed by GOES-
East. Impressively this blowing snow has a source region from
Lake Manitoba and advecting across southern Manitoba into the
northern and eastern Red River Valley from a 40+ mph north-
northwest wind. As of 2:30 PM CST, MNDOT cams continue to show
near sporadic blizzard conditions along with reports of
intermittent quarter mile visibility from MNDOT in far
northwestern Minnesota. This means near blizzard condition
continue to be present but localized under this band of blowing
snow within western Kittson, eastern Pembina, western Marshall,
and perhaps as far south as western Polk counties. These
conditions will likely last through the afternoon until around 6
PM CST when mixing of the boundary layer ceases after sunset.
Elsewhere within the Red River Valley, some patchy blowing snow
and dirt will continue through the afternoon as well.

Gusty winds across the region will begin to diminish around
sunset, although breezy winds of 5-10 mph will still linger into
tonight. This wind along with temperatures dipping into the teens
below zero will cause wind chills of around -25 F. Lowest
temperatures are expected in the northern Red River Valley.
Confidence in a wind chill advisory for the overnight tonight into
tomorrow morning is high for locations north of US Highway 2,
although waiting to issue the product until the current Winter
Weather Advisory expires at 6 PM CST. Wednesday will be cold but
quiet with high temperatures remaining in the single digits above
zero for most, although locations near the international border
may not reach above zero.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 236 PM CST Tue Jan 15 2019

Wednesday night through Tuesday...

Still looking at some cold Wednesday morning lows, however wind
speeds should stay low enough that a wind chill advisory may not be
needed. Several models show the potential for some minimal light
snow over portions of the west central FA on Thursday morning, which
may possibly hold together into Thursday afternoon. This would
likely produce a light dusting of snow at most if it does hold
together. Temperatures really tank Thursday night, but once again
wind speeds may be low enough that only portions of the FA get down
into wind chill advisory criteria.

Another chance for snow may brush the far southwest FA on Friday, so
will have to watch model trends on that over the next day or so. The
rest of the area will be dealing with cold temperatures and the
potential for a Friday night through Sunday wind chill advisory
again. There may be a few areas that rise out of wind chill advisory
criteria at times during this time frame, but most areas do not. By
Monday and Tuesday the models start to stray in their solutions, but
this time frame may bring the next chance of light snow. Wind chills
should become less of an issue by Monday and Tuesday as well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 522 PM CST Tue Jan 15 2019

North-northwest winds are showing expected decreasing trends, and
this should continue through the first few hours of the TAF period
across eastern ND and northwest MN. As they decrease any lingering
blowing snow which has lowers vis to LIFR/IFR at times within the
Red River Valley should come to an end. Scattered flurries are
also expected to dissipate early in the TAF period. Once this
occurs (by 01Z-02Z), expect lighter winds and VFR conditions to
prevail through the rest of the TAF period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 6 PM CST this evening for NDZ008-
     016.

MN...Winter Weather Advisory until 6 PM CST this evening for MNZ001-
     004-007.

&&

SHORT TERM...CJ
LONG TERM...Godon
AVIATION...DJR
Hazardous weather outlook, Jan 15, 1:42 PM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
142 PM CST Tue Jan 15 2019

MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ006-007-
014-015-024-026>030-038-039-049-052>054-161945-
Norman-Clay-Roseau-Lake Of The Woods-East Marshall-North Beltrami-
Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Benson-Ramsey-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh County-
142 PM CST Tue Jan 15 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Wind chills by late tonight will approach 15 below to 25 below
zero.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wind chills of 25 below to 40 below zero are expected late Friday
night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001-004-007-NDZ008-016-161945-
West Polk-Kittson-West Marshall-Pembina-Eastern Walsh County-
142 PM CST Tue Jan 15 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

North to northwest wind gusts up to 45 mph will produce areas of
blowing and drifting snow and dirt through the afternoon. Wind
chills by late tonight will approach 25 below zero.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wind chills of 25 below to 40 below zero are expected late Friday
night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Visibility reports are appreciated.

Nearby

Wind Chill Advisories in North Dakota, 2019Wind Chill Advisories in Minnesota, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.